Texas, 2014

Damaging Winds in Texas, July 14, 2014

July 14, 2014 · NWS FWD · 4 events in 3 counties and zones

Thunderstorms developed along a weak front as it moved south through the region. Some of the storms produced damaging winds in and around the Dallas Metroplex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed along a weak front as it moved south through the region. Some of the storms produced damaging winds in and around the Dallas Metroplex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 14, 1:40 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 14, 1:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
240 PM CDT MON JUL 14 2014

.DISCUSSION...
AS I WRITE THIS...STORMS ARE STARTING TO FIRE FROM GRAHAM TO
DENTON TO COOPER. CONVECTIVE TEMPERATURE HAS BEEN REACHED SOUTH
OF THE CLOUDINESS THAT IS SLOWLY MOVING INTO THE AREA FROM
OKLAHOMA. WITH A 30-40 DEGREE DEW POINT DEPRESSION IN
PLACE...CLOUD BASE IS UP AROUND 8K-9K FT AND THE SOUNDING IS A
CLASSIC INVERTED-V. THIS IS A TEXTBOOK SETUP FOR
DOWNBURST/MICROBURST WINDS. CELL COVERAGE WILL NOT BE VERY
HIGH...SO THE POPS REMAIN AT 20-30 PERCENT. THE SEVERE THREAT
WILL DECREASE AROUND OR JUST AFTER SUNSET WITH THE END OF
HEATING.

AS THE WEAK FRONT CONTINUES TO PUSH INTO NORTH TEXAS THE
PRECIPITATION WILL SLOWLY MOVE SOUTH INTO CENTRAL TEXAS
OVERNIGHT. BY TUESDAY...WITH THE FRONT ALSO LOCATED IN CENTRAL
TEXAS AND CLOUDY SKIES TO THE NORTH...WE FEEL THAT PRECIPITATION
WILL BE CENTERED IN THE MORE ABUNDANT MOISTURE CONVERGENCE IN
CENTRAL TEXAS AND HAVE LOWERED POPS IN NORTHERN AREAS.

AT THIS TIME...IT STILL APPEARS THAT THE GREATEST CHANCE FOR
PRECIPITATION WILL BE ON WEDNESDAY AND THURSDAY...AND WE WILL
LIKELY SEE AT LEAST ONE MCS ROLL INTO THE AREA. CURRENT GUIDANCE
BRINGS AN MCS INTO THE RED RIVER AREA THURSDAY MORNING. ALTHOUGH
HIGHER RESOLUTION MODELS SEEM TO HAVE IMPROVED ON FORECASTING MCS
DEVELOPMENT...THE ACTUAL TRACK OF THESE SYSTEMS HAS BEEN MORE
PROBLEMATIC. THEREFORE HAVE NOT PUT TOO MUCH WEIGHT ON ACTUAL MCS
TRACK AND I LEFT MORE BROAD BRUSHED POPS IN THE GRIDS. IT DOES
APPEAR STILL THAT THE NORTH WILL SEE MORE PRECIP THAN THE
SOUTH...AND OUR EARLIER ESTIMATES OF 2-3 INCHES NORTH AND LESS
THAN ONE SOUTH REMAIN FAIRLY VALID. PWATS REMAIN HIGH...AND
LOCALIZED FLOODING OR FLASH FLOODING REMAINS A POSSIBILITY.

THE RAIN THREAT MOVES TO THE SOUTHEAST ON FRIDAY...AND SATURDAY
AFTERNOON MAY SEE SOME SCATTERED STORMS IN THE SOUTHEAST AS WELL.
SUMMER WEATHER RETURNS NEXT WEEK WITH TEMPERATURES CREEPING UP
TOWARDS TRIPLE DIGITS ONCE AGAIN. 84

&&

.AVIATION...
/ISSUED 1228 PM CDT MON JUL 14 2014/
MAIN CONCERN IS POTENTIAL FOR CONVECTION AT TAF SITES THIS
AFTERNOON AND EVENING. AIRMASS WILL BE FAVORABLE FOR SEVERE
MICROBURSTS ONCE CONVECTION DEVELOPS AFTER 20Z...BUT COVERAGE
SHOULD BE LOW. WILL SHOW VCTS AT ALL METROPLEX TAF SITES FROM
21Z-2Z WHICH SHOULD BE THE BEST WINDOW THAT ACTIVITY MAY IMPACT
AIRPORTS. WINDS NEAR ANY STORMS WILL BE VARIABLE WITH TEMPORARILY
STRONG SPEEDS/GUSTS POSSIBLE. CONVECTION SHOULD SHIFT SOUTH OF
METROPLEX BY MID-LATE EVENING. WACO WILL HAVE ITS BEST CHANCE OF
CONVECTION DURING THE LATE EVENING AND EARLY MORNING HOURS.

OTHERWISE VFR WILL PREVAIL. WINDS WILL BE WESTERLY THIS AFTERNOON
AND MAY COME AROUND TO THE NORTH BY SUNSET BUT SHOULD STAY FAIRLY
LIGHT. TRUE FRONT ARRIVES LATE TONIGHT AND WILL BRING N/NE WINDS
AT 5-10KT IN AROUND 9Z. MOISTURE/LIFT LOOKS TOO LIMITED FOR
CONVECTION TOMORROW IN THE METROPLEX WITH N/NE WINDS NEAR 10KT
BRINGING DRIER AND SLIGHTLY COOLER AIR INTO THE AREA.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76  92  72  90  74 /  20  10  10  30  70
WACO, TX              74  94  71  94  76 /  20  30  20  20  50
PARIS, TX             72  87  66  85  66 /  20  10  10  40  70
DENTON, TX            73  91  70  88  69 /  20  10  10  40  70
MCKINNEY, TX          73  90  68  88  69 /  20  10  10  30  70
DALLAS, TX            76  92  72  90  73 /  20  10  10  30  70
TERRELL, TX           74  91  69  89  72 /  20  10  10  20  70
CORSICANA, TX         75  92  71  91  73 /  20  20  10  20  60
TEMPLE, TX            75  94  73  95  75 /  20  30  20  20  40
MINERAL WELLS, TX     73  92  69  92  70 /  20  10  10  40  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Jul 14, 1:16 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
216 PM CDT MON JUL 14 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
216 PM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE NORTHERN HALF OF
NORTH TEXAS THROUGH THIS EVENING...SPREADING INTO CENTRAL TEXAS
OVERNIGHT. SOME STORMS COULD BE STRONG TO SEVERE...PRODUCING
DAMAGING DOWNBURST WINDS. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE EXPECTED AS WELL.

THUNDERSTORM CHANCES WILL SPREAD SOUTH ACROSS THE REGION THIS
EVENING AND TONIGHT. SOME STORMS THIS EVENING COULD BE STRONG
PRODUCING GUSTY WINDS. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE EXPECTED AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL TEXAS TUESDAY
AND TUESDAY NIGHT...AND ACROSS ALL OF NORTH TEXAS WEDNESDAY
THROUGH FRIDAY. THE BEST THUNDERSTORM CHANCES ARE EXPECTED
WEDNESDAY THROUGH THURSDAY. SOME LOCATIONS IN NORTH TEXAS MAY
RECEIVE SIGNIFICANT RAINFALL THROUGH FRIDAY...AND LOCALIZED
FLOODING PROBLEMS MAY OCCUR. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED BUT A FEW SEVERE STORMS ARE POSSIBLE WEDNESDAY AND
THURSDAY AFTERNOONS. HOWEVER...ANY STORMS THIS WEEK MAY BE
CAPABLE OF PRODUCING GUSTY WINDS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY SOUTHEAST
OF A LINE FROM SULPHUR SPRINGS TO WACO TO KILLEEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 1:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
217 PM CDT MON JUL 14 2014

TXZ104-141945-
COLLIN TX-
217 PM CDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COLLIN COUNTY

AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTH OF MCKINNEY...MOVING SOUTHEAST AT
10 MPH.

WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3322 9641 3305 9658 3323 9681 3337 9667
TIME...MOT...LOC 1917Z 327DEG 8KT 3324 9666

DUNN

The radar

The Dallas/Ft Worth radar (KFWS), 89 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collin

When
July 14, 2:00 PM CST
Where
Collin County, 0.78 mi NE of Forest Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.129, -96.612

Wind damage was reported near Country Club Road and Stacy Road in Fairview. An 8 diameter tree was also blown over.

Thunderstorm Wind, Denton

When
July 14, 2:10 PM CST
Where
Denton County, 2.98 mi W of Lebanon
Measured
48 kt (55 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.121, -96.871

Thunderstorm winds destroyed a house that was under construction in Frisco. Only the frame of the house was built at the time.

Thunderstorm Wind, Dallas

When
July 14, 3:49 PM CST
Where
Dallas County, 1.8 mi ENE of (Rbd)redbird Arpt Da to 2.46 mi S of Oak Cliff
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
32.686, -96.840

Trees were knocked down onto cars and roofs in an area of Dallas bound by Oak Park Drive, South Polk Street, and Town Creek Dr. Damage occurred to several cars, and a hole was punctured in the roof of at least one home.

Thunderstorm Wind, Dallas

When
July 14, 5:32 PM CST
Where
Dallas County, Seagoville
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.630, -96.530

A 65 mph wind gust was measured in Seagoville. Large tree limbs were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533849, 529859, 536563, 533850.